Hail, Marion
- When
- October 9, 1:45 PM CST
- Where
- Marion County, 2.39 mi ENE of Barnesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.140, -88.040
A cold front pushing through the region brought numerous strong to severe thunderstorms to Central Alabama. Some of the storms produced damaging winds, large hail, and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushing through the region brought numerous strong to severe thunderstorms to Central Alabama. Some of the storms produced damaging winds, large hail, and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 9, 1:00 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT FRI OCT 9 2009 .UPDATE...MESOSCALE DISCUSSION. && .MESOSCALE DISCUSSION... THE ATMOSPHERE CONTINUES THE DESTABILIZATION PROCESS AS WE GO INTO THE MID AFTERNOON HOURS...WITH TEMPS AS HIGH AS THE LOWER 90S AND DEWPOINTS WELL INTO THE LOWER TO MIDDLE 70S. THIS HAS DRIVEN CAPE VALUES INTO THE 2000 J/KG RANGE...WITH THE POSSIBILITY OF GOING JUST A BIT HIGHER. HOWEVER...WITH WARMER TEMPS ALOFT...IT IS LIKELY THAT INSTABILITY PARAMETERS WON'T SPIRAL OUT OF CONTROL. ALL THIS AHEAD OF AN APPROACHING COLD FRONT...WHICH AT THIS JUNCTURE IS APPEARING MORE LIKE A PREFRONTAL TROUGH...AS THE CONVECTION IS BEGINNING TO OUTRUN THE BEST WIDE SCALE LIFT AND FORCING. SHEAR VALUES CONTINUE HIGH...WITH THE BEST LOW LEVEL TURNING AND LOWER LEVEL JET MAX GENERALLY NORTH OF INTERSTATE 20. THIS TREND OF THE MOST PRODUCTIVE SHEAR WILL CONTINUE PUSHING OFF TO THE NORTH AS THE MAIN CORE OF UPPER DYNAMICS LIFTS OUT AS THE SYSTEM PROGRESSES FURTHER EAST. AS IS TYPICALLY SEEN...CENTRAL ALABAMA IS IN THE CROSS-HAIRS OF UNCERTAINTY WITH THE APPROACHING WEATHER. WE DO HAVE THE POTENTIAL TO SEE TORNADOES IN THE PREFRONTAL ENVIRONMENT...BUT THEY WOULD LIKELY BE CONFINED TO THE MORE DISCRETE CELLS THAT ARE DEVELOPING OUT AHEAD OF THE CONVECTIVE LINE. ADDITIONALLY AS WE GET LATER IN THE DAY...THE INSTABILITY WILL REMAIN HIGH...HOWEVER...THE BEST TORNADIC SHEAR WILL BE FURTHER NORTH. THERE IS ALSO SOME FORECAST UNCERTAINTY AS THE CONVECTIVE LINE MOVES FURTHER EAST. THE LINE ITSELF IS PUSHING OUT AHEAD OF THE MAIN SURFACE CONVERGENCE AND BEST FORCING. AS IT CONTINUES EAST...IT WILL LIKELY WEAKEN SOMEWHAT UNTIL THE SURFACE FEATURE IS ALLOWED TO CATCH UP. WITH THAT IN MIND...THE LINE WILL LIKELY CONTINUE TO SLOW DOWN WITH TIME AS IT MAKES ITS WAY ACROSS THE WESTERN HALF OF CENTRAL ALABAMA THROUGH THIS AFTERNOON AND EVENING. TIMING WILL BECOME AN ISSUE...BUT FOR NOW WILL LEAVE THE HWO INTACT...UNLESS TIMING NEEDS TO BE SPED UP OR SLOWED DOWN. IF SLOWED ENOUGH...THE THREAT FOR LOCALIZED FLASH FLOODING CAN BE REALIZED. BOTTOM LINE EXPECTATION...I BELIEVE THERE IS A REAL THREAT OF A FEW TORNADOES...ESPECIALLY IN THE NORTHWEST QUADRANT OF THE CWA OVER THE NEXT SEVERAL HOURS. THIS THREAT WILL CONTINUE TO DECREASE AS THE DAY CONTINUES. THIS LEAVES THE MAIN THREAT AT STRONG DAMAGING WINDS FOR THE WESTERN TWO-THIRDS OF THE CWA FOR PRACTICALLY THE REST OF FRIDAY. THERE IS ALSO A SMALL HAIL THREAT WITH THE SEEMINGLY DRIER AIR ALOFT...BUT NOT ENOUGH TO WARRANT A MAJOR CONCERN. STAY TUNED FOR UPCOMING WATCHES AND/OR WARNINGS. 17/KLAWS && .AVIATION...18Z TAF DISCUSSION. LOW CLOUDS FINALLY BREAKING. BIG CONCERN TODAY WILL BE THE CLOUD LEVELS AS THEY WILL BE UP AND DOWN BETWEEN 2500 AND 4000 FT. QUESTION FOR THE TAFS WILL BE WHETHER OR NOT TO GO WITH PERSISTENT MVFR FOR THE AFTERNOON. WILL MORE THAN LIKELY STICK WITH CURRENT FORECAST AND BEGIN TO TIME THE THUNDERSTORM AND HEAVY RAIN THREAT FOR THE TAFS. EXPECT SOUTHERLY WINDS TO INCREASE AHEAD OF AN APPROACHING COLD FRONT...WITH GUSTS UP TO 20-23KTS DURING THE AFTERNOON. AHEAD OF THE FRONT...ISOLATED TO SCATTERED TS DEVELOPMENT IS POSSIBLE. AT THIS TIME WILL NOT PINPOINT VCTS FOR THE AFTERNOON AS THE BULK OF THE RAIN WILL REMAIN NORTH AND WEST OF THE TERMINALS. A LINE OF SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WITH STRONG WINDS...IS EXPECTED TO PUSH ACROSS THE AREA TONIGHT. THINK THIS LINE WILL THEN MAKE IT INTO MGM AND TOI AFTER 12Z. WILL GO FOR TIMING NOW AND FOCUS ON SPECIFICS ON THE NEXT SET OF TAFS. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT FRI OCT 9 2009 ALZ011>015-017>050-101700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1200 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL BRING A THREAT OF STRONG TO SEVERE THUNDERSTORMS TO CENTRAL ALABAMA LATER THIS AFTERNOON...THROUGH THE EVENING...AND POTENTIALLY INTO THE OVERNIGHT TIME PERIOD. THE THREAT SHOULD ENTER THE NORTHWESTERN COUNTIES BY 2 PM...WITH STORMS CAPABLE OF STRONG DAMAGING WINDS...SMALL HAIL...AND ISOLATED TORNADOES. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLASH FLOODING. AS THE CONVECTIVE LINE PUSHES FURTHER EAST THROUGH THE AFTERNOON...COUNTIES MAINLY ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR WILL BE AFFECTED AFTER 4 PM. THE MAIN THREATS WILL CONTINUE TO BE STRONG DAMAGING WINDS AND SMALL HAIL. AFTER 8PM THE THREAT WILL BEGIN TO SHIFT EASTWARD...MAINLY ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR. SOME STRONG TO POSSIBLY SEVERE WINDS WILL REMAIN THE THREAT THROUGH THE REMAINDER OF THE EVENING AND PERHAPS INTO THE OVERNIGHT TIME PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES WILL REMAIN ON SATURDAY INTO SUNDAY...ALTHOUGH THEY ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY NIGHT. THE MAIN THREATS WILL BE GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY THIS AFTERNOON AND THIS EVENING...POSSIBLY INTO THE OVERNIGHT. 17/KLAWS
The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
18 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees were blown down near the intersection of AL-28 and CR-57, in the Jefferson community.
Several trees were blown down on River Road, in the northern part of the county.
Winds estimated around 45 mph blew the tin roofing off of a building, on AL-17 in Vernon.
Trees were blown down at several locations near the Lamar County Airport.
Thunderstorm winds caused damage described as significant to several buildings in downtown Winfield.
Trees were blown down on AL-17, south of Kennedy.
Several trees and power lines were blown down in the Lynn community.
Two trees were blown down on CR-35, near Carrollton.
Powerlines were blown down on AL-17, and 3rd Avenue, in the city of Aliceville.
Trees and power lines were blown down on Scenic Drive, near Double Springs.
Several power lines were blown down in the city of Tuscaloosa.
A total of 20 to 30 large diameter hardwood trees were uprooted across several locations around the Empire community. One home sustained damage from the fallen trees, and 4 outbuildings were also damaged. A manufactured home had its roof peeled off. Winds were estimated at 70 to 80 mph.
Several trees were blown down in the Arkadelphia community.
Trees and power lines were blown down near the intersection of US-31 and CR-7, in the Blount Springs community.
A power line was blown down across AL-160, just east of I-65.
Two trees were blown down near the Hortons Mill community, north of Oneonta.
A tree was blown down onto a power line on Kent Road, near the Susan Moore community.
Several trees and power lines were blown, and 3 houses were damaged, near Clanton Street in Attalla.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199941, 199942, 199944, 199945, 199947, 199948, 199953, 199951, 199954, 199949, 199950, 199955, 199957, 199959, 199960, 199961, 199962, 199963, 199964, 199965.